Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 82, NWS Cheyenne, WY

July 7, 2003Cheyenne County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 7, 2003, 6:03 PM MDT for Cheyenne County, Nebraska. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2003, 6:03 PM MDT (00:03 UTC)
Expired
Jul 7, 2003, 6:30 PM MDT
In force
27 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Cheyenne County, NE

The radar

The Cheyenne radar (KCYS), 134 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 5:00 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 797 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
797 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
2692 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

969 
WUUS55 KCYS 080003
SVRCYS
NEC033-080030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
603 PM MDT MON JUL 7 2003

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CHEYENNE COUNTY IN THE PANHANDLE OF NEBRASKA
  THIS INCLUDES THE CITY OF SIDNEY

* UNTIL 630 PM MDT

* AT 553 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS
  IN EXCESS OF 60 MPH 8 MILES SOUTHWEST OF BROWNSON...OR ABOUT 13
  MILES WEST OF SIDNEY...MOVING EAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE LORENZO

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

LAT...LON 4118 10337 4101 10337 4101 10285 4137 10305

$$

COX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 1:15 PM MDT, 4 hours 48 minutes earlier.

Area forecast discussion, Jul 7, 1:15 PM MDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
115 PM MDT MON JUL 7 2003

THE ATMOSPHERE CONTINUES TO DESTABILIZE EARLY THIS AFTERNOON. LATEST
LAPS DATA SHOWING LI/S -2 TO -4 ACROSS SOUTHEAST WY AND SOUTHWEST
NEBRASKA PANHANDLE. AS UPPER FEATURES MOVE ACROSS SOUTHERN WYOMING
AND NEBRASKA LATE THIS AFTERNOON THROUGH EARLY EVENING SHOULD
CONTINUE TO SEE CONVECTIVE ACTIVITY INCREASE. CURRENT RADAR RETURNS
SHOWING WEAK ACTIVITY MOVING FROM CARBON COUNTY NORTHEAST THRU THE
NORTHERN PANHANDLE AND ELEVATED IN NATURE. BELIEVE BEST CHANCE OF
SEVERE STORMS WILL BE OVER FAR SOUTHEAST WYOMING AND SOUTHWEST
NEBRASKA PANHANDLE INTO THIS EVENING. SURFACE LOW SHIFTS SLOWLY EAST
OVERNIGHT THROUGH EARLY TUESDAY WITH DRY...WESTERLY FLOW SETTING UP
OVER MOST OF THE CWA. THE EXCEPTION WILL BE IN THE FAR NORTHEAST CWA
WHERE NEXT SURFACE COLD FRONT IS LOCATED THRU SOUTHWEST SOUTH
DAKOTA. LINGERING MOISTURE AND LOCATION OF BOUNDARY WILL KEEP SLIGHT
CHANCE OF THUNDERSTORMS IN THE FORECAST FOR THIS AREA TUESDAY
AFTERNOON. OTHERWISE...SUNNY AND WARM WEATHER RETURNS FOR A DAY.

IN LONGER TERM...WEAK VORT MAX MOVES THRU REGION TUE NGT INTO WED
MRNG WITH MOST CLDS/PCPN TO OUR N...ALTHOUGH NRN SXNS COULD SEE WDLY
SCT STORMS.  THIS FTR HELPS TO DRIVE A CDFNT SWD THRU THE AREA TUE
NGT...WITH TEMPS ON WED BACK DOWN TO NR NRML LEVELS.  FOR WED
AFTN/EVNG THERE IS NOT MUCH ALOFT TO AID TSTMS...ALTHO THERE WILL BE
SOME INSTBLTY OVER MAINLY NEB FOR A FEW LATE DAY TSTMS.  UPR HIGH
ROAMS AROUND FOUR CORNERS AREA UNTIL FURTHER NOTICE IN LTR PDS...AS
ETA/GFS START DIVERGING A LITTLE.  GFS IS STGR WITH UPR RDGG NNW
INTO WA/OR.  GFS THEREFORE HAS A LITTLE MORE AMPLITUDE DOWNSTRM OVER
UPR MIDWEST WITH TROF...RESULTING IN SOLID NW FLOW ALOFT OVER OUR
AREA VS. MORE OF WNW FLOW ON ETA.  GFS ENDS UP BEING A BIT COOLER BY
END OF WEEK AS WE REMAIN UNDER INFLUENCE OF SOME WEAK COOL SURGES.
BASED ON LAST 6 DAYS...WILL LEAN TWDS WARMER ETA SOLUTION FOR NOW.
STILL DRY THU INTO FRI...ALTHO GFS NOW SUGGESTS THERE MAY SOME TSTMS
AROUND FAR SE WY FRI EVNG.  POPS IN LTR PDS GNRLY 10% OR LESS.  BY
THE WEEKEND...GFS DOES HAVE OUR FLOW BECMG MORE W...WHICH TRANSLATES
INTO WARMER TEMPS SUN AND ESPCLY MON.  NEXT S/WV TROF TO AFFECT AREA
MAINLY MON NGT INTO TUE.

.CYS...
WY...NONE.
NE...NONE.
Hazardous weather outlook, Jul 7, 10:42 AM MDT, 7 hours 21 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-081130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1042 AM MDT MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

A STATIONARY BOUNDARY ALONG THE EAST SLOPES OF THE LARAMIE RANGE
WILL BE THE FOCUS FOR SCATTERED THUNDERSTORMS DEVELOPMENT THIS
AFTERNOON.  EAST OF THE BOUNDARY...MOIST UPSLOPE FLOW WILL CONTINUE.
WITH DAYTIME HEATING...THE ATMOSPHERE WILL BECOME UNSTABLE AND
THUNDERSTORMS WILL DEVELOP.  SOME OF THE STORMS COULD REACH SEVERE
LEVELS...PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL OVER THE
PLAINS OF SOUTHEAST WYOMING AND THE SOUTHWEST NEBRASKA PANHANDLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A FEW AFTERNOON THUNDERSTORMS ARE STILL POSSIBLE TUESDAY MAINLY
ACROSS THE NEBRASKA PANHANDLE.  HIGH PRESSURE IS THEN EXPECTED TO
STRENGTHEN ACROSS THE WESTERN PART OF THE COUNTRY PRODUCING DRY AND
WARM CONDITIONS OVER THE AREA THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON OVER PLATTE...
GOSHEN AND LARAMIE COUNTIES IN SOUTHEAST WYOMING.  AND IN THE
SOUTHWEST NEBRASKA PANHANDLE FROM LATE AFTERNOON THROUGH THIS
EVENING.

STARK

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 6:30 PM MDTSevere Thunderstorm WarningCYSCheyenne45 min
Jul 7, 7:12 PM MDTSevere Thunderstorm WarningCYSMorrill48 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.